Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 140, NWS Bismarck, ND

July 19, 2003Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2003, 4:52 PM MDT for Golden Valley County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 4:52 PM MDT (22:52 UTC)
Expired
Jul 19, 2003, 5:45 PM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 241 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS53 KBIS 192252
SVRBIS
NDC033-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
451 PM MDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 545 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BEACH...OR ABOUT 55 MILES NORTHWEST OF
  BOWMAN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN GOLDEN VALLEY COUNTY THROUGH 510 PM MDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4694 10409 4671 10404 4670 10369 4712 10374

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:50 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 1:50 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUL 19 2003

FORECAST CHALLANGE TODAY INVOLVES CHC OF PRECIPITATION AND FURTHER
CHC OF SEVERE THUNDERSTORMS WITH COLD FRONT ADVANCING INTO NORTHERN
NORTH DAKOTA TONIGHT...

CURRENT TRENDS INDICATE CONVECTIVE TEMPS SHOULD BE MET ACROSS WEST
AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AS READING RISE INTO
THE MID TO UPPER 90S. THIS MORNINGS SOUNDING SHOWED SIGNIFICANT
CAP...BUT THIS WILL LIKELY BE ERODED DUE TO HEATING AND FRONTAL
LIFTING. WILL KEEP MENTION OF SEVERE THUNDERSTORMS IN FORECAST THIS
EVENING. ON SUNDAY...PROGRESSION OF SURFACE FRONT WIULL BRING IN
CVOOLER MORE STABLE AIR. SOME LINGERING CHC OF THUNDERSTORMS
POSSIBLE JMS AREA...BUT EXPECT DRY WEATHER BY AFTERNOON. REMAINDER
OF FORECAST DOMINATED BY SLOLW BUILDING RIDGE INTO THE NORTRHERN
PLAINS BY MIDWEEK. THIS WILL GENERAQLYY PROVIDE WARM AND DRY WEATHER
TO THE REGION. SHORT WAVE TROUGH WILL END THE RIDGES REIGN BY
THURSDAY INTO THE WEEKEND...BRINGING A CHANCE OF THUNDERSTORMS TO
THE REGION.

BIS...NONE.

ABELING
Hazardous weather outlook, Jul 19, 4:21 AM MDT, 12 hours 31 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER WESTERN AND CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:09 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope51 min
Jul 18, 6:45 PM MDTSevere Thunderstorm WarningBISBillings, Stark60 min
Jul 18, 7:28 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley62 min
Jul 18, 8:07 PM MDTSevere Thunderstorm WarningBISDunn, Mercer53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.